Ohio, 2017

Flash Flooding in Ohio, June 30, 2017

June 30, 2017 · NWS IWX · 2 events in 2 counties and zones

Vigorous shortwave within generally weak to moderate low level flow and a very moist column helped to create a hazardous heavy rain event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Vigorous shortwave within generally weak to moderate low level flow and a very moist column helped to create a hazardous heavy rain event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 30, 1:50 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 30, 1:50 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
250 PM EDT Fri Jun 30 2017

.SYNOPSIS...
Issued at 250 PM EDT Fri Jun 30 2017

Numerous showers and storms will continue through the evening. A
few of these storms may be strong to severe with isolated damaging
winds and small hail. Heavy rain and flooding are also possible
given rain amounts from last night. Storms will gradually taper
off later tonight though a few showers may be possible through
Saturday. Less humid conditions are expected over the weekend with
seasonable temperatures. The chance for rain and storms will
return early next week.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 250 PM EDT Fri Jun 30 2017

Convection starting a bit earlier than expected this afternoon but
otherwise not too many changes to the forecast from previous
discussions. SPC/RAP mesoanalysis shows MLCAPE values around 1500
J/kg nosing into our SW zones with surface dewpoints in the low
70s. This instability is almost entirely uncapped and widespread
convection is unfolding along broad region of confluence as a
result. Effective shear struggling to get above 25 kts but is
starting to climb as shortwave approaches the area. This
combination of high moisture, moderate instability, and some weak
shear/flow aloft will continue to support the threat for isolated
damaging wind gusts and small hail through the evening hours. Of
much greater concern is the heavy rain and potential flooding
threat. Widespread convection (training in some spots) with PW
values climbing above 1.8 inches and 850mb dewpoints around 16C
will support pockets of heavy rain through the evening. Normally
this wouldn't be too much of a concern but will likely cause more
issues given rain last night. Latest HRRR and RAP13 still
suggesting some potential for more organized/sustained updrafts
early this evening (through 00Z) as shortwave approaches and
wind/shear increase but still think flooding is main concern with
just an isolated wind threat. Expect precip to gradually wind down
from 00-06Z as instability wanes and this initial region of
convergence shifts east. That being said...could still be an
isolated shower through Sat morning (especially in the east) as
main trough axis passes. Models (including hi-res CAMs) still show
potential for a few afternoon showers tomorrow with some residual
moisture and cooling aloft. Not expecting anything strong/severe
though and coverage should remain low.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 250 PM EDT Fri Jun 30 2017

Not much value added to long term forecast with focus on near-term
convection and a high degree of unpredictability heading into next
week. Sunday still expected to be mainly dry though did add some low
chance PoPs late in the afternoon for our northern counties with NAM
and GFS insistent on some isentropic ascent/warm frontogenesis in
right entrance region of decent upper jet streak swinging through
the Great Lakes. Slight uptick in low level theta-e with upstream
moisture plume advected in by westerly flow but moisture quality is
still not great and not expecting large coverage or any strong
updrafts. Chances persist into Sunday night.

Forecast confidence remains low for next week with frontal boundary
stalled over the region, increasing moisture/instability to the
south, and potential for one or more small scale waves to ripple
through the region. Deterministic models continue to offer varying
solutions from run to run, unfortunately requiring blanket low
chance PoPs for much of the period. Does look like a decent chance
of rain/storms sometime late Tue/Wed but confidence in exact timing
and track of parent shortwave is very low. Currently appears dry Thu
with another cold front arriving sometime late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 152 PM EDT Fri Jun 30 2017

A low pressure system will drag a cold front through the TAF
sites tonight. Scattered ongoing showers and thunderstorms will
become more numerous through the early evening hours, especially
at KFWA as a result of some of the leftover outflow boundaries
from last night, and afternoon instability. Within thunderstorms,
we could see some gusty winds and drops in visibility due to heavy
rain. Kept KSBN MVFR or better through the overnight as
conditions look more supportive of storms further east-and the
front moves through KSBN earlier. Felt confident going with IFR
for KFWA within thunderstorms as an earlier storm went through
that led to visibilities of around 2 miles. Have a tempo group to
account for this at this point. May modify to a prevailing group
if things become widespread, which some models indicate may occur.
With abundant moisture in the air and rainfall/storms in the
area, opted to include a period of BR at KFWA later tonight. We
could see ceilings drop below 2000 during this time. Once the cold
front moves through late tonight/early Saturday I suspect it will
clear out, and winds will shift to the west.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 30, 3:14 AM EST, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 AM EDT Fri Jun 30 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-010815-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
414 AM EDT Fri Jun 30 2017 /314 AM CDT Fri Jun 30 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into this evening.
Isolated severe thunderstorms will be possible with the primary
threats damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a low chance for thunderstorms on Saturday. Severe
thunderstorms are not expected at this time.

There are periodic chances for thunderstorms next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong winds or hail reports
this afternoon into this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-010815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 AM EDT Fri Jun 30 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon into this evening.
Isolated strong to severe thunderstorms will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms Saturday. Severe thunderstorms
are not expected at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jun 30, 3:16 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            2 NNE ANDREWS           40.88N 85.59W
06/30/2017                   HUNTINGTON         IN   EMERGENCY MNGR

            DRIVING LANE COVERED WITH WATER.

&&

CR
Special weather statement, Jun 30, 3:33 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT FRI JUN 30 2017

INZ009-018-OHZ004-015-024-302115-
Allen-De Kalb-Defiance-Van Wert-Paulding-
433 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALLEN...SOUTHERN DE
KALB...CENTRAL DEFIANCE...PAULDING AND NORTHERN VAN WERT COUNTIES...

At 433 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Auburn to near New Haven to 6 miles
northwest of Decatur. Movement was east at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Hicksville, Huntertown, Paulding,
Antwerp, Woodburn, Monroeville, Payne, Convoy, Grabill, Oakwood,
Leo-cedarville, Middletown, Dixon, Grover Hill, Scott, Melrose and
Haviland.

This includes the following highways...
 Interstate 469 between mile markers 9 and 30.
 Interstate 69 in Indiana between mile markers 312 and 323.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4099 8438 4099 8440 4094 8440 4091 8480
      4092 8481 4092 8514 4104 8512 4126 8519
      4128 8519 4136 8442 4114 8434
TIME...MOT...LOC 2033Z 259DEG 51KT 4129 8503 4106 8492 4088 8502

MARSILI
Local storm report, Jun 30, 3:48 PM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
448 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLOOD            1 SW DUNFEE             41.08N 85.35W
06/30/2017                   WHITLEY            IN   EMERGENCY MNGR

            4" OF STANDING WATER ACROSS THE ROADWAY.

&&

CR
Special weather statement, Jun 30, 4:01 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
501 PM EDT FRI JUN 30 2017

INZ027-033-034-OHZ015-024-302200-
Jay-Blackford-Adams-Van Wert-Paulding-
501 PM EDT FRI JUN 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
BLACKFORD...ADAMS...JAY...SOUTHEASTERN PAULDING AND VAN WERT
COUNTIES...

At 501 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Monroeville to 6 miles southeast of
Monroe to near Albany. Movement was east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Van Wert, Decatur, Portland, Berne, Dunkirk, Redkey, Geneva, Convoy,
Monroe, Ohio City, Pennville, Westchester, Center, Middlebury, Middle
Point, Dixon, Grover Hill, Willshire, Scott and Bryant.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4033 8522 4038 8522 4038 8535 4057 8507
      4065 8507 4092 8490 4092 8481 4098 8480
      4108 8435 4099 8436 4099 8440 4090 8440
      4090 8437 4082 8440 4069 8440 4068 8446
      4073 8446 4073 8480 4032 8480
TIME...MOT...LOC 2101Z 269DEG 21KT 4097 8482 4071 8483 4024 8519

MARSILI
Local storm report, Jun 30, 4:18 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLOOD            2 S VERA CRUZ           40.67N 85.08W
06/30/2017                   WELLS              IN   TRAINED SPOTTER

            ROAD WASHED OUT ALONG 500E EAST OF SR1.
            ROADWAY HAS 4" OF WATER ON THEM. ALSO
            REPORTED PEA SIZED HAIL IN THIS AREA.

&&

CR
Local storm report, Jun 30, 4:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT FRI JUN 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       3 SW CHARLOE            41.10N 84.48W
06/30/2017  M5.17 INCH       PAULDING           OH   MESONET

            MESONET STATION D4262, 3 SW CHARLOE.

0539 PM     HEAVY RAIN       2 NW OAKWOOD            41.11N 84.40W
06/30/2017  M4.44 INCH       PAULDING           OH   MESONET

            MESONET STATION D7605, 1 NW OAKWOOD.

0535 PM     HEAVY RAIN       3 SW CHARLOE            41.10N 84.48W
06/30/2017  M4.05 INCH       PAULDING           OH   MESONET

            MESONET STATION D4262, 3 SW CHARLOE.

0535 PM     HEAVY RAIN       3 SSW HUNTERTOWN        41.20N 85.19W
06/30/2017  M3.34 INCH       ALLEN              IN   MESONET

            MESONET STATION E7378, 2 SSW HUNTERTOWN.

0539 PM     HEAVY RAIN       2 NW OAKWOOD            41.11N 84.40W
06/30/2017  M3.08 INCH       PAULDING           OH   MESONET

            MESONET STATION D7605, 1 NW OAKWOOD.

0542 PM     HEAVY RAIN       2 SSE ROANN             40.89N 85.92W
06/30/2017  M2.94 INCH       WABASH             IN   MESONET

            MESONET STATION D6448, 1 SSE ROANN.

0540 PM     HEAVY RAIN       4 NE NINE MILE          41.02N 85.18W
06/30/2017  M2.89 INCH       ALLEN              IN   MESONET

            MESONET STATION E9914, 3 NE NINE MILE.

0445 PM     HEAVY RAIN       NORWAY                  40.78N 86.76W
06/30/2017  M2.58 INCH       WHITE              IN   MESONET

            MESONET STATION TCNI3, NORWAY.

0700 AM     HEAVY RAIN       1 SSW NYENA LAKE        40.95N 86.19W
06/30/2017  M2.45 INCH       FULTON             IN   COCORAHS

            COCORAHS STATION IN-FL-6, MACY 3.4 W.

0800 AM     HEAVY RAIN       1 WSW NAPOLEON          41.39N 84.14W
06/30/2017  M2.42 INCH       HENRY              OH   COCORAHS

            COCORAHS STATION OH-HY-7, NAPOLEON.

0500 PM     HEAVY RAIN       2 ENE BOWERSTOWN        40.90N 85.41W
06/30/2017  M2.31 INCH       HUNTINGTON         IN   MESONET

            MESONET STATION LRHI3, 1 ENE BOWERSTOWN.

0600 AM     HEAVY RAIN       2 NNW OKOLONA           41.38N 84.24W
06/30/2017  M2.27 INCH       DEFIANCE           OH   COCORAHS

            COCORAHS STATION OH-DF-6, DEFIANCE 9.4 NE.

0800 AM     HEAVY RAIN       1 E DEFIANCE            41.28N 84.35W
06/30/2017  M2.25 INCH       DEFIANCE           OH   COCORAHS

            COCORAHS STATION OH-DF-1, DEFIANCE.

0700 AM     HEAVY RAIN       1 W DEFIANCE            41.28N 84.38W
06/30/2017  M2.20 INCH       DEFIANCE           OH   CO-OP OBSERVER

            CO-OP OBSERVER STATION DEFO1, DEFIANCE.

0615 AM     HEAVY RAIN       2 NNE HICKSVILLE        41.32N 84.75W
06/30/2017  M2.19 INCH       DEFIANCE           OH   CO-OP OBSERVER

            CO-OP OBSERVER STATION HICO1, HICKSVILLE.

0800 AM     HEAVY RAIN       3 ESE HUNTERTOWN        41.21N 85.12W
06/30/2017  M2.16 INCH       ALLEN              IN   COCORAHS

            COCORAHS STATION IN-AL-5, 2 ESE HUNTERTOWN.

0900 AM     HEAVY RAIN       3 WNW UNION MILLS       41.51N 86.83W
06/30/2017  M2.10 INCH       LA PORTE           IN   COCORAHS

            COCORAHS STATION IN-LP-18, 2 WNW UNION
            MILLS.

0537 PM     HEAVY RAIN       3 WSW AMBOY             40.59N 85.98W
06/30/2017  M2.08 INCH       MIAMI              IN   MESONET

            MESONET STATION E5069, 3 W AMBOY.

0455 PM     FLOOD            2 S VERA CRUZ           40.67N 85.08W
06/30/2017                   WELLS              IN   TRAINED SPOTTER

            ROAD WASHED OUT ALONG 500E EAST OF SR1.
            ROADWAY HAS 4" OF WATER ON THEM. ALSO
            REPORTED PEA SIZED HAIL IN THIS AREA.

0322 PM     FLOOD            GOBLESVILLE             40.99N 85.51W
06/30/2017                   HUNTINGTON         IN   EMERGENCY MNGR

            FLOODED COMPLETELY ACROSS ROADWAY. 1.5"
            MEASURED AT A HOUSE NEARBY.

0228 PM     TSTM WND DMG     1 ESE HUNTINGTON        40.88N 85.49W
06/30/2017                   HUNTINGTON         IN   PUBLIC

            TREE LIMB DOWN.

0331 PM     FLOOD            1 NNW BOWERSTOWN        40.90N 85.45W
06/30/2017                   HUNTINGTON         IN   PUBLIC

            STATIONS READING BETWEEN 0.5" AND 1.25" IN
            THIS AREA.

0415 PM     FLOOD            2 NNE ANDREWS           40.88N 85.59W
06/30/2017                   HUNTINGTON         IN   EMERGENCY MNGR

            DRIVING LANE COVERED WITH WATER.

0440 PM     FLOOD            1 SW DUNFEE             41.08N 85.35W
06/30/2017                   WHITLEY            IN   EMERGENCY MNGR

            4" OF STANDING WATER ACROSS THE ROADWAY.

&&

The radar

The Northern Indiana radar (KIWX), 93 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Paulding

When
June 30, 5:15 PM EST to 8:45 PM EST
Where
Paulding County, 2.92 mi SW of Tipton to 2.52 mi SW of Grover Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.990, -84.709

Emergency management officials reported several roads with water on them across portions of the county. The hardest hit area extended from near Haviland northeast to Charloe and Oakwood. Mesonet sites recorded four to over five inches of rain falling in the area. The highest amount was 5.17 inches southwest of Charloe. At least two culverts were washed out on county roads near Melrose and Hedges. Water was reported as deep as three feet on the Baughman Tile Company, on State Route 637, north of State Route 613. Several houses near Blue Creek experienced flooding issues due to its flashy nature. No rescues were reported.

Flash Flood, Defiance

When
June 30, 6:00 PM EST to 8:45 PM EST
Where
Defiance County, 4.55 mi SSE of Ashwood to 3.55 mi E of Jewell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.209, -84.397

Emergency management officials reported a house was surrounded by water in Ayersville. At least a half dozen roads were closed due to flowing water over them. No reports of rescues or evacuations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697395, 697399.